Frequently Asked Questions

Click on a question to view the answer.

What is chemotherapy?

Simply put, chemotherapy is medicine that your doctor gives you to treat cancer. It may come as a pill, an injection (a shot), or it may be given through a vein (intravenously).

Will I lose my hair?

Hair loss (also known as alopecia) depends on the medicine prescribed to treat your cancer; you may or may not lose your hair. Talk to one of our doctors or nurses to ask if your therapy can cause hair loss. If your treatment does cause you to lose your hair, and you wish to purchase a wig, we recommend contacting your hair stylist or the American Cancer Society External link. They have information and resources available to help you. We recommend shopping for this wig before you lose your hair. Your stylist can best match a wig to your current hair. Some insurance companies will pay for your wig. Ask your doctor for a prescription for a cranial prosthesis.

Will I have side effects from my treatments and how can I better deal with them?

Some people experience side effects while getting their treatment.

One of them you may experience is nausea and vomiting. You will be given medicine to decrease the risk of nausea and vomiting and you will be given a prescription to take home for nausea. Take this as prescribed by your doctor to decrease the risk of nausea.

If your appetite is poor, it is recommended to eat small meals until your appetite improves. If you are nauseous try eating bland foods and avoid spicy foods. It is important for you to drink fluids. Water, juices, and sports drinks are a suggestion. Avoid drinks that are high in caffeine (coffee, cola and tea) as these may actually dehydrate you more. There are also nutritional drinks you can use in the event you cannot eat. We have a dietician available to help you make decisions.

You may also feel tired or fatigued. You may need to rest frequently after receiving your treatments and for a couple of weeks afterwards. Fatigue may be caused by low red blood cells as a result of your chemotherapy. There are medicines that your doctor can prescribe to help you to fight fatigue. Fatigue may also come from some medicines that you are receiving. Pain medicine or anti-nausea medicines can be adjusted by your doctor if the fatigue becomes bothersome or is affecting your life.

If you experience pain please let your doctor or nurse know. There is no need to endure pain. There are medications available that can control your pain, as well as complimentary or alternative methods (herbal, massage, acupuncture) to relieve pain. Please speak to your doctor prior to starting a complementary or alternative method to relieve pain as these may interfere with treatment. Some medicines given may cause you to have joint or bone pain. This can generally be relieved by taking acetaminophen (TylenolĀ®). Let your doctor or nurse know if this becomes bothersome and isn't relieved by acetaminophen.

How long will my treatment be?

The length of your treatment varies based on what medicines you receive. Your doctor will prescribe a treatment plan and along with the nurses can explain exactly how long your treatments will be. Your first visit is usually the longest and follow up visits will generally take less time.

Will I be radioactive?

Chemotherapy does not cause you to be radioactive. However, for 24-48 hours after your treatment, your body does eliminate the medicines that you receive. We recommend that you flush the toilet twice after using the bathroom. This will eliminate any medicine that possibly is left in the toilet after you use the bathroom.

Are others at risk when I get my treatment?

No, you can sleep in the same bed as your partner. Talk to your doctor or nurse about having sexual intercourse until all the medication has been eliminated. The elimination can take up to 24-48 hours. You do not have to worry about chemotherapy "rubbing off" on people—so go ahead and hold your children!!

Are there things I should avoid after receiving my treatment?

Your doctor and nurse will tell you specifically if there is anything to avoid. Some medications you receive can lower your white blood cells; these decrease your body's ability to fight infection. More information is available in our Fever and Neutropenia PDF document brochure. Some medications can increase your risk of bleeding. If you notice bruising, or bleeding that is slow to stop, please call us immediately.

Am I entitled to disability while on treatment?

We have a social worker located right at the ROC. She will be able to assist you and answer your questions regarding disability information. You may contact her at 315-464-8225 or email her at williaac@upstate.edu.